Hail, Scott
- When
- May 24, 2:55 AM CST
- Where
- Scott County, 2.99 mi NW of Manning
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.580, -100.760
A vigorous upper level disturbance, jet streak dynamics and a strong dry line combined to produce numerous rotating thunderstorms. Large hail, flooding rains, and tornadoes were observed.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A vigorous upper level disturbance, jet streak dynamics and a strong dry line combined to produce numerous rotating thunderstorms. Large hail, flooding rains, and tornadoes were observed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 24, 2:22 AM CST, 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 322 AM CDT TUE MAY 24 2011 .DISCUSSION... DAYS 1-2... MODELS THIS MORNING WERE SIMILAR TO YESTERDAYS MODEL RUNS WITH THE TRACK OF OUR NEXT UPPER LEVEL TROUGH WHICH AT 00Z WAS LOCATED OVER SOUTHERN NEVADA/SOUTHERN CALIFORNIA. 500MB TEMPERATURES NEAR THE BASED OF THIS UPPER TROUGH RANGED FROM -18 TO -20C. THIS MORNINGS MODELS APPEAR TO HAVE INITIALIZE WELL WITH THIS FEATURE AND BASED ON WATER VAPOR LOOP AT 06Z THE GFS AND NAM BOTH WERE HANDLING THE TRACK AND SPEED OF THIS NEXT FEATURE WELL. FOLLOW THE TRACK OF THE 500MB UPPER TROUGH, 250 MB JET AND 400MB POTENTIAL VORTICITY (PV) THE GENERAL IDEA OF AN AREA OF LOW PRESSURE DEEPENING OVER SOUTHWEST KANSAS EARLY TUESDAY STILL LOOKS ON TRACK. BOTH THE GFS AND ECMWF KEEPS THIS DEVELOPING LOW FURTHER NORTH THAN THE NAM WHICH APPEARS TO HAVE SHIFTED THE SURFACE FEATURES A LITTLE FURTHER SOUTH DUE TO THE OUTFLOW FROM THE STORMS THAT IT DEVELOPS IN NORTHWEST KANSAS EARLY THIS MORNING. GLANCING AT THE MOSAIC RADAR AT 08Z IT APPEARS THAT THE NAM MAY BE CLOSER TO REALITY GIVEN CURRENT TRENDS. RUC13 AND HRRR ALSO SEEMS TO BE POINTING TOWARDS A SLIGHTLY FURTHER SOUTH SOLUTION AS WELL. GIVEN THIS AND FOLLOWING THE MEAN TRACK OF THE LEFT EXIT REGION THE THE UPPER JET AND 400MB PV IT WOULD APPEAR THAT THE NAM MAY HAVE A SLIGHT EDGE OVER THE GFS. AS A RESULT WILL LEAN MORE TOWARDS THE SLIGHTLY FURTHER SOUTH SOLUTION OF THE NAM. AT THIS TIME HOWEVER WILL NOT GO AS FAR SOUTH OR EAST AS WHAT THE NAM CURRENTLY SUGGESTS JUST YET GIVEN SOME MINOR DISCREPANCIES BETWEEN THE SURFACE LOW AND UPPER LEVEL JET. STILL EVEN WITH THESE MINOR ADJUSTMENTS THERE SHOULD BE A NICE DRY INTRUSION DEVELOPING IN SOUTHERN KANSAS WITH THE LEADING EDGE OF THIS DRY INTRUSION APPROACHING THE HAYS AREA DURING THE LATE AFTERNOON WITH THE DRY LINE EXTENDING ALMOST DUE SOUTH OF HAYS INTO OKLAHOMA. AFTERNOON CAPE VALUES IN EXCESS OF 4000 J/KG AND 0-6KM VALUES OF 40-50KTS IN THIS AREA LATE DAY SO LARGE HAIL AND DAMAGING WINDS STILL APPEAR LIKELY. ALSO GIVEN THE 40KT SOUTH WINDS AT 850MB PROGGED ALONG THE DRYLINE/WARM FRONT AT 00Z THERE WILL BE PLENTY OF LOW LEVEL SHEAR LATE DAY/EARLY EVENING TO SUPPORT A TORNADO THREAT AS WELL. BY EARLY TONIGHT THESE SEVERE STORMS THAT DEVELOPED NEAR THE DRYLINE WILL BE WELL EAST OF THE REGION AS THE COLD UPPER LEVEL LOW BEGINS TO MOVE INTO WESTERN KANSAS. GIVEN THESE COOL 500MB TEMPERATURES THERE SHOULD BE ENOUGH INSTABILITY TO KEEP A MENTION THUNDERSTORMS GOING THROUGH THE OVERNIGHT HOURS AS MOISTURE WRAPS AROUND THE 850-700MB LOW. EARLY TUESDAY NIGHT A FEW OF THESE STORMS IN WESTERN KANSAS COULD EVEN PRODUCE SOME HAIL OR GUSTY WINDS ALTHOUGH THE SIZE OF THE HAIL WILL BE MUCH SMALLER THAN THAT ANTICIPATED IN CENTRAL KANSAS. THE THREAT FOR SEVERE WEATHER WILL DECREASE BY MIDNIGHT AS THIS UPPER LOW WILL SLOWLY WORK ITS WAY EAST/NORTHEAST. BASED ON AVAILABLE MOISTURE, WARM AIR ADVECTION, AND FRONTOGENESIS WHICH WILL CONTINUE UNDER THIS SLOW MOVING SYSTEM HAVE DECIDED TO KEEP A MENTION OF PRECIPITATION GOING UNTIL THE UPPER LOW FINALLY MOVES INTO NORTHEASTERN KANSAS LATE WEDNESDAY. CLOUD AND PRECIPITATION WILL HOLD TEMPERATURES DOWN ON WEDNESDAY SO HAVE UNDERCUT GUIDANCE FOR HIGHS...ESPECIALLY IN THE NORTH. IN ADDITION SOME STRONG WINDS ARE ALSO EXPECTED TO DEVELOP EARLY WEDNESDAY MORNING WITH BUFR SOUNDINGS INDICATING AT GCK AND DDC AT LEAST +50KTS AT OR BELOW 850 MB LEVEL EARLY WEDNESDAY. COULD SEE WINDS APPROACHING HIGH WIND WARNING CRITERIA IN PORTIONS OF THE CWA ON WEDNESDAY BUT CONFIDENCE IS NOT HIGH ENOUGH YET TO ISSUE A HIGH WIND WARNING WARNING YET. HIGH END WIND ADVISORY MAY BE MORE APPROPRIATE BUT AFTER GOOD COLLABORATION WITH SURROUNDING OFFICES HAVE DECIDED TO HOLD OFF ISSUING A HIGH END WIND ADVISORY JUST YET GIVEN THE CURRENT SEVERE WEATHER CONCERNS. DAYS 3-7... MEDIUM RANGE MODELS INDICATE AN UPPER LEVEL RIDGE OF HIGH PRESSURE TRANSITIONING EAST ACROSS THE CENTRAL PLAINS THURSDAY THEN BREAKING DOWN AS IT EXITS EAST INTO THE EASTERN CONUS FRIDAY. THIS WILL RESULT IN DRY CONDITIONS ACROSS WESTERN KANSAS THROUGH THURSDAY NIGHT. MEANWHILE, AN UPPER LEVEL TROUGH IS PROGGED TO MOVE EAST ACROSS THE PACIFIC NORTHWEST THURSDAY AND INTO THE NORTHERN PLAINS FRIDAY BRINGING THE POSSIBILITY FOR SHOWERS AND THUNDERSTORMS TO THE CENTRAL PLAINS EARLY FRIDAY. AN ATTENDANT COLD FRONT WILL PUSH INTO WESTERN KANSAS BY THE AFTERNOON TIME FRAME BUT THE CHANCE FOR ANY PRECIP WILL BE CONFINED TO THE VERY EXTREME NORTHERN PORTION OF THE CWA WITH THE STRENGTH OF THE UPPER LEVEL SYSTEM REMAINING WELL TO OUR NORTH IN THE DAKOTAS. ANY PRECIP WILL BE RELIANT ON HOW FAR SOUTH AN UPPER LEVEL JET ASSOCIATED THE TROUGH REACHES AS IT STREAMS EASTWARD OUT OF THE ROCKIES. WILL RETAIN THE MENTION OF SLIGHT POPS ACROSS OUR EXTREME NORTH EARLY FRIDAY MORNING WITH UNCERTAINTY REMAINING AS TO WHERE THE JET STREAM WILL SET UP. OTHERWISE, DRY CONDITIONS WILL PREVAIL INTO THE EARLY PART OF THE WEEKEND AS ANOTHER UPPER LEVEL RIDGE EXITS THE ROCKIES AND PUSHES INTO THE WESTERN HIGH PLAINS SATURDAY. TEMPERATURES WILL WARM UP SOMEWHAT THURSDAY AS UPPER LEVEL RIDGING DRIFTS EAST ACROSS THE CENTRAL PLAINS. LEE SIDE TROUGHING WILL DEVELOP HELPING TO SWING SURFACE WINDS BACK TO THE SOUTH TO SOUTHEAST BY LATE THURSDAY AFTERNOON. THIS WILL HELP DRAW WARMER AIR BACK UP INTO WESTERN KANSAS WITH H85 TEMPERATURES IN THE MID TEENS(C) EAST TO NEAR 25C IN OUR EXTREME SOUTHWEST. MODEL SOUNDINGS SHOW DRY ADIABATIC LAPSE RATES IN THE LOWER LEVELS THURSDAY AFTERNOON WITH PLENTY OF SUNSHINE EXPECTED. LOOK FOR HIGHS UP INTO THE 70S(F) FOR THE MOST PART WITH LOW TO MID 80S(F) A POSSIBILITY IN OUR EXTREME SOUTHWEST. MAY NEED TO BUMP UP HIGHS A COUPLE DEGREES OR SO IN OUR MOST SOUTHWESTERN ZONES THURSDAY. AS MENTIONED BEFORE, AN UPPER LEVEL SHORTWAVE WILL QUICKLY MOVE EAST ACROSS THE NORTHERN PLAINS FRIDAY DROPPING AN ATTENDANT COLD FRONT SOUTH INTO WESTERN KANSAS BY FRIDAY AFTERNOON. HOWEVER, THE COLD FRONT IS EXPECTED TO BE FAIRLY WEAK AND WILL ONLY KEEP HIGHS FROM CLIMBING TOO MUCH FROM THE DAY PREVIOUS. THE WARMING TREND IS PROJECTED TO CONTINUE INTO THE EARLY PART OF THE WEEKEND AS ANOTHER UPPER LEVEL RIDGE APPROACHES FROM THE WEST. && .AVIATION... SHOWERS AND A FEW ISOLATED THUNDERSTORMS WILL LINGER IN THE VICINITY OF KHYS EARLY THIS MORNING. MAY PUT A MENTION OF AT LEAST VCTS FOR THE 12Z TAF ISSUANCE DEPENDING ON RADAR RETURNS LEADING UP TO THAT TIME. KHYS MAY EXPERIENCE MVFR CIGS AND VSBYS IN ASSOCIATION WITH ANY CONVECTION. OTHERWISE, LOW PRESSURE SITUATED ACROSS SOUTHEASTERN COLORADO AND EXTREME SOUTHWESTERN KANSAS WILL CONTINUE TO INFLUENCE AN EAST TO SOUTHEASTERLY UPSLOPE FLOW ACROSS WESTERN KANSAS ADVECTING INCREASED LOW LEVEL MOISTURE INTO THE AREA. THIS WILL HELP WITH THE DEVELOPMENT OF LOW LEVEL STRATUS SOUTH TO NORTH ACROSS WESTERN KANSAS THIS MORNING RESULTING IN MVFR/IFR CONDITIONS IN THE VICINITY OF ALL TAF SITES THROUGH MID TO LATE MORNING. EXPECT VFR CONDITIONS TO GRADUALLY RETURN GENERALLY AFTER 17Z. HOWEVER, SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AGAIN LATE THIS AFTERNOON AND EVENING IN THE VICINITY OF ALL TAF SITES AS A STRONG UPPER LEVEL SYSTEM MOVES OUT OF THE ROCKIES INTO THE WESTERN HIGH PLAINS. WITH SOME UNCERTAINTY REMAINING AS TO WHERE DEVELOPMENT WILL BE, WILL JUST CARRY CB'S AT ALL TAF SITES AS A RESULT. WINDS WILL REMAIN EASTERLY 5 TO 15KT THROUGH LATE MORNING AS A RESULT OF SURFACE LOW PRESSURE DRIFTING SLOWLY EAST ACROSS THE PANHANDLES OF TEXAS AND OKLAHOMA AND EXTREME SOUTHERN KANSAS. WINDS WILL VARY IN DIRECTION AND SPEED THIS AFTEROON AND EVENING AS THE SURFACE LOW BEGINS TO LIFT NORTHEAST INTO EASTERN KANSAS. && .PRELIMINARY POINT TEMPS/POPS... DDC 84 55 66 47 / 30 30 30 10 GCK 81 53 65 46 / 30 30 30 10 EHA 81 52 70 46 / 10 10 10 0 LBL 83 53 71 47 / 10 20 20 0 HYS 80 55 63 47 / 70 80 60 10 P28 86 59 72 52 / 60 70 30 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN18/32/32
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1210 PM CDT MON MAY 23 2011 KSZ030-031-043>046-061>066-074>081-084>090-241715- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 1210 PM CDT MON MAY 23 2011 /1110 AM MDT MON MAY 23 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL BE LIKELY THIS AFTERNOON ACROSS SOUTHWEST AND SOUTH CENTRAL KANSAS. THE HIGHEST PROBABILITY FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING WILL BE SOUTH OF A LINE FROM JOHNSON CITY TO MEDICINE LODGE. THE SEVERE STORMS WILL BE CAPABLE OF PRODUCING UP TO GOLF BALL SIZE HAIL. FURTHER NORTH...SMALLER HAIL UP TO THE SIZE OF NICKLES IS POSSIBLE. HEAVY RAIN AND LIGHTNING ARE ALSO SECONDARY THREATS ACROSS THE REGION. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SEVERE THUNDERSTORMS ARE POSSIBLE EAST OF A LINE FROM ELLIS TO COLDWATER TUESDAY AFTERNOON THROUGH TUESDAY EVENING. THESE STORMS WILL BE CAPABLE OF PRODUCING UP TO TENNIS BALL SIZE HAIL. ISOLATED TORNADOES ARE ALSO POSSIBLE. HEAVY RAIN AND LIGHTNING ARE EXPECTED TO BE SECONDARY THREATS. STRONG NORTHWESTERLY TO NORTHERLY WINDS WITH GUSTS TO 45 MPH WILL BE POSSIBLE WEDNESDAY MORNING THROUGH EARLY WEDNESDAY EVENING. ISOLATED THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON THROUGH EARLY FRIDAY EVENING NEAR INTERSTATE 70. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER EVENTS TO THE NATIONAL WEATHER SERVICE...PARTICULARLY SOUTH OF A LINE FROM JOHNSON CITY TO MEDICINE LODGE THIS AFTERNOON THROUGH THE EVENING. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC SUGDEN
The Dodge City radar (KDDC), 114 km away, was scanning. The volume nearest the first event began at 08:54 UTC.
56 hail, 8 tornado, 5 thunderstorm wind, 3 heavy rain. Local standard time, as filed.
The hail broke holes in the fiberglass roof panels on a shed.
The ground was white with the stones varying from pea to quarter size.
The hail covered the ground.
The hail broke a hole through an insulated and heated bird bath. The hole was larger than a fist.
The hail covered the ground and accumulated to six inches deep along the side of buildings. The wind gusted to 60 MPH.
The observer reported debris clearly rotating.
Most of the hail was pea to quarter sized. There was also a funnel cloud observed in the vicinity.
Hail was from tennis to baseball sized.
Baseball to softball sized hail was observed.
This was a brief and weak tornado.
This was another brief spin-up.
Winds were estimated to be 60 MPH.
Winds were estimated to be at least 70 MPH.
This tornado moved north/northwest and unfortunately claimed two lives. The tornado hit a house (among trees, outbuildings, fences) and the persons involved were parked under a tree in the drive way of the home. Tragically, the very large tree was uprooted and landed on the vehicle. A female (age 21) that was in the back seat was severely injured. A female (age 56) and her son (age 17) in the front seat were crushed and apparently killed instantly. The tornado moved on into Barton county at 606 PM. The house received EF2 damage and the occupant of the home was in the basement, but arrived there less than 30 seconds before the tornado hit.
Rainfall of 3.25 was reported with most of the rain falling during the late afternoon and evening hours on 5/24.
This was a small tornado that was developing along with a wall cloud.
This giant hail was outside a church that had hail penetrate the roof. There may have been bigger stones in the local vicinity.
The hail was even covering the ground.
Rainfall of 2.83 was reported with most falling during the late afternoon and evening hours on 5/24.
This large tornado developed very near Timken and appeared to be a multi-vortex tornado. Storm chasers said it moved slowly at first as it grew very large and then picked up speed as it dissipated north of the highway. Due to the vast amount of flooding in the area, there may have been damage greater that high-end EF1, or at least capable based on eye witness reports.
The thunderstorm that produced the tornado developed extremely quickly. The tornado did damage to trees and irrigation sprinklers and was rated a high end EF1.
A roof was blown off a building and power poles were blown all across LaCrosse.
High winds produced minor roof damage, blew down signs and blew down 11 power poles between LaCrosse and Rush Center.
Another storm south of the Timken tornado produced this tornado but it did not strike anything to damage.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Tornado, Stafford | 2011-05-24 | 56 | Female | Unknown | Direct |
| Tornado, Stafford | 2011-05-24 | 17 | Male | Unknown | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2011Every state in 2011This day in weather historyThe tornado archive for Kansas, 2011Warnings in Kansas, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 327793, 327797, 327799, 327796, 327798, 327792, 327707, 327787, 327790, 327705, 327706, 327749, 327748, 327753, 327721, 327689, 327725, 327752, 328687, 327724, 327754, 327708, 327755, 327714, 327722, 327712, 327709, 327710, 328689, 327726, 327729, 328696, 327716, 327762, 327717, 327704, 327744, 327756, 327740, 327759, and more.